Oklahoma, 2010

Damaging Wind in Oklahoma, June 7, 2010

June 7, 2010 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm in the western Oklahoma Panhandle produced strong thunderstorm wind gusts during the late afternoon hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm in the western Oklahoma Panhandle produced strong thunderstorm wind gusts during the late afternoon hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 2:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 7, 2:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON JUN 7 2010

.DISCUSSION...
VERY MOIST CONDITIONS EXIST ACROSS THE SOUTHERN HIGH PLAINS TODAY
WITH DEWPOINTS IN THE MID 60S TO LOWER 70S ACROSS THE EASTERN 2/3 OF
THE CWA. SKIES HAVE CLEARED SUFFICIENTLY IN THE WEST TO ALLOW TEMPS
TO WARM INTO THE 90S BUT MOST AREAS REMAIN IN THE 80S UNDER
SOUTHEAST LOW LEVEL FLOW. SIGNIFICANT INSTABILITY EXISTS THROUGHOUT
THE CWA WITH THE LATEST LAPS/SPC MESOANALYSIS SUGGESTING SBCAPE
VALUES EXCEEDING 4000 J/KG WITH CIN VALUES QUICKLY DIMINISHING WITH
DIURNAL HEATING. THE OUTFLOW BOUNDARY RACING SOUTH AND WEST OVER THE
NORTHEAST ZONES HAS BEEN PRODUCING SCATTERED SHOWERS/TSTORMS BUT
WILL BE MOVING INTO AREAS OF GREATER INSTABILITY WITH TIME.
THEREFORE...POPS HAVE BEEN INCREASED ACROSS THE BOARD. WE COULD SEE
SOME MARGINALLY SEVERE HAIL/WIND WITH THESE STORMS BUT THE PRIMARY
THREAT IS LOCALLY HEAVY RAINFALL. STORM MOTIONS WILL BE RATHER SLOW
GIVEN THE POSITION OF THE H5 RIDGE AXIS AND PWAT VALUES REMAIN MORE
THAN 200 PERCENT OF NORMAL. THE LOW LEVEL JET WILL INCREASE THIS
EVENING AND COULD PROLONG CONVECTIVE CHANCES WELL INTO THE NIGHT.

A WEAK COLD FRONT WILL NOSE INTO THE AREA ON TUESDAY AND IS FORECAST
TO CLEAR THE NORTHERN HALF OF THE AREA BY THE AFTERNOON HOURS. GIVEN
THE ABUNDANT MOISTURE AND WEAK CAPPING...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THE VICINITY OF THIS BOUNDARY WITH
DAYTIME HEATING. AGAIN...THERE IS A RISK FOR SOME MARGINALLY SEVERE
CONVECTION DURING THE AFTERNOON/EVENING HOURS. THIS ACTIVITY WILL
LIKELY COME AN END BY MIDNIGHT AS THE COLD FRONT PUSHES SOUTH
THROUGH THE REMAINDER OF THE AREA. ON WEDNESDAY...THE LOW LEVEL WIND
FIELD IS FORECAST TO BE PREDOMINANTLY FROM THE EAST. THIS WILL KEEP
TEMPS DOWN AND SHOULD HOLD MOISTURE IN ACROSS THE AREA THROUGHOUT
THE DAY. TEMPS HAVE BEEN LOWERED FROM THE PREVIOUS FORECAST AND
SLIGHT CHANCE POPS ADDED AREAWIDE.

INCREASINGLY SOUTHWEST FLOW ALOFT WILL HELP STRENGTHEN THE CAP BY
THURSDAY WHICH SHOULD LIMIT PRECIPITATION CHANCES. I WOULD NOT RULE
OUT A FEW ISOLATED CELLS BUT THIS SHOULD BE THE EXCEPTION TO THE
RULE. LEE CYCLOGENESIS WILL RESULT IN INCREASE SOUTHERLY WINDS WITH
TEMPS WARMING BACK INTO THE MID 90S. SIMILAR CONDITIONS ARE EXPECTED
ON FRIDAY WITH POTENTIALLY STRONGER SOUTH WINDS. THE DRYLINE IS
EXPECTED TO SET UP OVER THE CENTRAL ZONES BY THE AFTERNOON. IN
ADDITION...TEMPS ALOFT SHOULD BEGIN TO COOL DUE TO DYNAMIC LIFT FROM
THE APPROACHING UPPER LOW. THIS MAY REDUCE THE CAP ENOUGH TO SUPPORT
DIURNAL CONVECTION OVER THE EAST. HOWEVER...THIS LOOKS TO BE MORE
LIKELY ON SATURDAY WITH ADDITIONAL H5 HEIGHT FALLS AND MID-LEVEL QG
FORCING OVERSPREADS THE AREA. THEREFORE...FRIDAY HAS BEEN LEFT DRY
FOR NOW.

BEYOND SATURDAY THE MODELS LEAVE SIGNIFICANT DOUBT REGARDING THE
BEHAVIOR OF THE SLOW MOVING SOUTHWEST UPPER LOW. THE ECMWF IS MORE
PROGRESSIVE AND FARTHER NORTH THAN THE SLOWER GFS/DGEX/GEM WITH THE
LATTER MODEL SOLUTIONS BRINGING A STRONG COLD FRONT THROUGH AREA
LATE IN THE WEEKEND TO EARLY NEXT WEEK. THE ECMWF SHOWED THIS FRONT
24 HRS AGO BUT HAS SINCE CHANGED COURSE AND MAINTAINS WARM SOUTHERLY
FLOW. THEREFORE...I HAVE OPTED TO GO WITH CONSENSUS AND SHOW THIS
FRONT ARRIVING DURING THE DAY SUNDAY WITH COOLER TEMPS DURING THE
FIRST PART OF NEXT WEEK.

JOHNSON

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL DIP INTO THE TX/OK PANHANDLES ON TUESDAY
RESULTING IN SLIGHTLY COOLER CONDITIONS AND LIGHTER WINDS. THIS WILL
MITIGATE FIRE WEATHER CONCERNS THROUGH WEDNESDAY. TEMPERATURES WILL
BEGIN TO CLIMB BACK INTO THE MID AND UPPER 90S ON THURSDAY AND
FRIDAY WITH INCREASING SOUTHERLY WINDS. THIS MAY CREATE ELEVATED
FIRE WEATHER CONDITIONS ACROSS THE WESTERN ZONES WHICH ARE FORECAST
TO RESIDE TO THE WEST OF THE DRYLINE.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                71  96  66  90  67 /  20   5  10  20  20
BEAVER OK                  72  96  66  87  69 /  20  20  30  30  20
BOISE CITY OK              68  94  62  89  67 /  20  20  40  20  20
BORGER TX                  76  99  68  91  70 /  20  10  20  20  20
BOYS RANCH TX              71  98  67  92  67 /  20  10  20  20  20
CANYON TX                  70  97  66  91  66 /  20   5  10  20  20
CLARENDON TX               71  98  66  91  69 /  20   5  10  20  20
DALHART TX                 69  96  64  91  64 /  20  20  30  20  20
GUYMON OK                  71  94  64  89  69 /  20  20  30  20  20
HEREFORD TX                68  96  65  92  65 /  20   5  10  20  10
LIPSCOMB TX                73  96  66  87  70 /  20  10  20  30  20
PAMPA TX                   72  96  67  88  68 /  20  10  20  20  20
SHAMROCK TX                73  98  68  89  70 /  20   5  10  20  20
WELLINGTON TX              73 100  69  90  70 /  20   5  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Jun 7, 2:40 PM CST, 1 hour 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT MON JUN 7 2010

OKZ001>003-TXZ001>020-081100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
340 PM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES THROUGH THE EVENING HOURS. A FEW STORMS THAT FORM
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

SOUTHEAST TO SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ALONG
WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES AROUND 20 PERCENT
WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS ACROSS THE WESTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE
TO THE BREEZY SOUTH WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES TUESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT...AND AGAIN SATURDAY THROUGH
SUNDAY NIGHT. A FEW STORMS THAT DEVELOP DURING THIS TIME MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP
ACROSS WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY
THROUGH SATURDAY DUE TO THE COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

The radar

The Amarillo radar (KAMA), 209 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 7, 3:45 PM CST to 3:50 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.849, -102.906

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234897.